Kentucky, 2020

Hail and Damaging Winds in Kentucky, January 11 to 13, 2020

January 11 to 13, 2020 · NWS LMK · 21 events in 12 counties and zones

A cold front stretching from northern Indiana south along the Mississippi River Valley moved east through southern Indiana and central Kentucky. This powerful storm system brought widespread and locally heavy rain to the area along with damaging gradient and thunderstorm winds throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front stretching from northern Indiana south along the Mississippi River Valley moved east through southern Indiana and central Kentucky. This powerful storm system brought widespread and locally heavy rain to the area along with damaging gradient and thunderstorm winds throughout the day. High temperatures dropped 20 degrees from January 11 to 12. Widespread 40-60 MPH winds occurred across the region in and out of storms, and through several waves during the day. This resulted in damaged property, tree damage, and injuries. At one point on Saturday afternoon, there were more than 43,000 power outages across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 11, 7:29 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 11, 7:29 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
829 AM EST Sat Jan 11 2020

.Forecast Update...
Issued at 825 AM EST Sat Jan 11 2020

A Tornado Watch has been issued for portions of western Kentucky
through 1 PM CST. A strong line of thunderstorms is moving eastward
across western Kentucky, nearing the western edge of our CWA. While
instability remains weak(< 100 J/kg), wind shear values remain very
strong with 0-3 km bulk shear around 60 kts. Damaging winds will be
the primary threat, but we have already seen instances of bowing
segments in the line to our west, and with the strong wind shear,
would not take much to get brief, isolated tornadoes out of this
line.

&&

.Short Term...(Today and tonight)
Issued at 330 AM EST Sat Jan 11 2020

Current radar imagery shows relatively quiet conditions across the
region with the exception of a few scattered showers. However, as we
approach daybreak, a squall line of showers/storms associated with
the advancing cold front extending from eastern Michigan to Louisiana
will slowly begin encroaching upon the Ohio Valley. At this time,
most CAMs agree that the squall line will begin affecting the region
by mid morning, with the heaviest rains expected to fall during the
afternoon hours.  Given the recent rains and saturated soils,
flooding will likely become an issue throughout the day, especially
in southern IN, with localized flooding possible in KY.

In regards to severe weather, model guidance continues to support a
low threat considering the limited instability along with 0-3km
shear vectors oriented parallel to the squall line throughout the
event. However, given the magnitude of the shear vectors, it would
only take a slight deflection in orientation to cause bowing
segments to the line, which could result in damaging winds and
perhaps a few brief spin up tornadoes. Regardless, expect to see
ample forcing across the region today, considering that we will be
situated in the right entrance region of a notable upper level jet,
coupled with the fact that an impressive 70-80kt low level jet will
be directly overhead. As a result, gusty southerly winds up to 40
mph will be possible for much of the day, allowing for WAA to
elevate afternoon highs into the upper 60s to low 70s.

.Long Term...(Sunday through Friday)
Issued at 255 AM EST Sat Jan 11 2020

Active short-term pattern will take a break Sunday, with high
pressure building over the region. We may still deal with low cloud
cover, as time sections keep low-level saturation across the region.
That break in precip should last Monday as well, but a few SREF
members are pulling up moisture from the Appalachians. GEFS keeps
Monday dry and most other deterministic models are dry, so will
continue practice of the last few nights and lower blended model
guidance for Monday.

Monday night, we start getting back into an active pattern
again...with some shortwave energy moving through a southwest flow
aloft over KY should work with a trough moving into the Midwest to
pull moisture into the region from the south. In response, most of
those deterministic models pull rain back into the region...but
differ on just how far north that precip gets. Similar to Monday,
will lower pops but only in the north, essentially making a tighter
gradient across the I-64 corridor.

Wednesday, a stronger shortwave moving through the Midwest should
work with this moisture to create better rain chances areawide, and
finally allow some colder air to get in here for the end of the work
week. Friday, yet another area of energy will help to pull the
midweek front back northward, with some overrunning precip possible
during the day. Confidence in precip type is a little low, so didn't
make too many changes from what the blended guidance gave here.

&&

.Aviation...(12Z TAF Issuance)
Issued at 615 AM EST Sat Jan 11 2020

Expect rain chances to ramp up shortly after daybreak as a cold
front and associated squall line continue to push eastward toward
the region. Cigs and vsbys are forecast to gradually lower to MVFR
levels as the line traverses the region from west to east. All TAF
sites will likely drop below fuel- alternate during the heaviest
showers/storms. HNB could even drop to IFR levels briefly during
that time.

Aside from persistent showers today, expect gusty southerly winds to
prevail, as an impressive 70-80kt LLJ moves directly overhead the
region. Sustained winds will likely range between 18-25 mph with
gusts up to 45 mph. LLWS will also affect all TAF sites today, given
the strength of the aforementioned LLJ. Dry conditions are forecast
to return late tonight in the wake of the exiting cold front,
however, low cigs will likely linger throughout the remainder of the
TAF period.

&&

.Hydrology...
Issued at 300 AM EST Sat Jan 11 2020

Heaviest storm total rainfall through tonight still looks to run
west of the I-65 corridor. The heaviest rain rates in that corridor
look to be as the squall line west of the region moves into our
region later this morning and gets into the I-65 corridor by early
afternoon. Flash flood guidance has lowered after Friday's rains.
The average across Dubois county is 0.70"/1-hour to cause flash
flooding. Guidance is a little higher across the rest of the Flash
Flood Watch area. Excellent water vapor transport into that area
over the next several hours will continue to mean efficient rain
producers, so look for a good potential for flash flood warnings
over that period.

At this point, the river basins most at risk for flooding would be
the Blue and Muscatatuck in southern IN along with a lesser threat
on the Green River west of I-65.

&&

.Climate...
Issued at 315 AM EST Sat Jan 11 2020

With gusty south winds today, several temperature
records are at risk of being broken...even despite rain in the area.
Here are the records for the main climate sites, along with our
forecast:

Warm Maximum Temperature for 1/11
Station         Forecast High      Record High
================================================
Louisville           71              69/1890
Lexington            71              66/2018 (and other years)
Bowling Green        70              70/2013

Also...low temperatures so far this morning were well above warm
minimum records for this date. However, with a cold front crossing
the region today, we expect temperatures to drop below those records
by Midnight tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 7 PM EST /6 PM CST/ this evening for
     INZ076>079-083-084-089.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     INZ076>079-083-084-089>092.

KY...Flash Flood Watch until 6 PM CST this evening for KYZ023.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Update...JML
Short Term...SSC
Long Term...RJS
Aviation...SSC
Hydrology...RJS
Climate...RJS
Hazardous weather outlook, Jan 11, 7:16 AM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
816 AM EST Sat Jan 11 2020

INZ090>092-KYZ024-025-027>043-045>049-053>057-062>067-074>078-081-
082-121330-
Harrison-Floyd-Clark-Breckinridge-Meade-Grayson-Hardin-Bullitt-
Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-
Jessamine-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-Green-
Taylor-Casey-Lincoln-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Corydon, New Albany, Jeffersonville,
Hardinsburg, Brandenburg, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
816 AM EST Sat Jan 11 2020 /716 AM CST Sat Jan 11 2020/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to locally damaging winds are possible Saturday, with 40 to
50 mph gusts even outside of thunderstorms.

A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.

INZ076>079-083-084-089-121330-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, and Tell City
816 AM EST Sat Jan 11 2020 /716 AM CST Sat Jan 11 2020/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to locally damaging winds are possible Saturday, with 40 to
50 mph gusts even outside of thunderstorms.

A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.

KYZ026-061-070>073-121330-
Ohio-Butler-Logan-Warren-Simpson-Allen-
Including the cities of Hartford, Morgantown, Russellville,
Bowling Green, Franklin, Providence, and Scottsville
716 AM CST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM CST THIS EVENING...
...TORNADO WATCH 12 IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to locally damaging winds are possible today, with 40 to 50
mph gusts even outside of thunderstorms.

A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.

KYZ023-121330-
Hancock-
Including the cities of Lewisport and Hawesville
716 AM CST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM CST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CST THIS EVENING...
...TORNADO WATCH 12 IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to locally damaging winds are possible today, with 40 to 50
mph gusts even outside of thunderstorms.

A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.

13

In the hours before

Local storm report, Jan 11, 5:54 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
654 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     NON-TSTM WND GST 3 ENE PROVIDENCE        36.68N 86.61W
01/11/2020  M49 MPH          SIMPSON            KY   MESONET

            MEASURED AT THE SIMPSON COUNTY KENTUCKY
            MESONET STATION.

&&

RJS
Local storm report, Jan 11, 7:42 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
842 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND GST COLUMBIA 3N             37.10N 85.31W
01/11/2020  M51 MPH          ADAIR              KY   MESONET

&&

CJP
Local storm report, Jan 11, 7:46 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     NON-TSTM WND GST 1 SE BOWLING GREEN      36.96N 86.42W
01/11/2020  M52 MPH          WARREN             KY   ASOS

&&

CJP
Local storm report, Jan 11, 7:57 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     NON-TSTM WND DMG 4 ENE RICHARDSVILLE     37.12N 86.42W
01/11/2020                   WARREN             KY   PUBLIC

            SOCIAL MEDIA PICTURE SHOWS DAMAGE TO SHEET
            METAL NEAR 185 IN ANNA. PICTURE POSTED AT
            7:37 AM CST.

&&

CJP
Local storm report, Jan 11, 8:36 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
936 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     NON-TSTM WND DMG 2 NE BOWLING GREEN      36.99N 86.42W
01/11/2020                   WARREN             KY   PUBLIC

            SOCIAL MEDIA POST SHOWS PICTURES OF TREE
            DAMAGE NEAR CEMETERY. PICTURES WERE POSTED
            AT 8:10 AM CST.

&&

CJP
Local storm report, Jan 11, 8:45 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     NON-TSTM WND GST LEITCHFIELD             37.48N 86.29W
01/11/2020  M53 MPH          GRAYSON            KY   MESONET

&&

CJP

The radar

The Ft Campbell radar (KHPX), 82 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Butler

When
January 11, 8:45 AM CST
Where
Butler County, 0.55 mi E of Monford
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -86.640

A tree was blown down on the 3000 block of Brownsville Road.

Thunderstorm Wind, Breckinridge

When
January 11, 9:00 AM CST
Where
Breckinridge County, 2 mi SE of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.909, -86.344

There was a piece of metal blocking the roadway on the 4300 block of Highway 477 in Breckinridge County, Kentucky.

Thunderstorm Wind, Breckinridge

When
January 11, 9:00 AM CST
Where
Breckinridge County, 1.49 mi SSW of Hardinsburg Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.760, -86.460

A 53 kt gust was recorded at the Breckinridge County KY Mesonet site.

Thunderstorm Wind, Jefferson

When
January 11, 10:50 AM EST
Where
Jefferson County, 1.09 mi W of St Matthews
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.250, -85.650

A tree fell and trapped two people in St. Matthews.

Thunderstorm Wind, Monroe

When
January 11, 10:12 AM CST
Where
Monroe County, 0.82 mi NNW of Center Pt
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.711, -85.527

The National Weather Service in conjunction with Monroe County KY EMA conducted a storm damage survey across extreme northeast portions of Monroe County for storm damage on Saturday, January 11. A line of storms produced significant cedar tree damage at 12829 Center Point Road. Several cedar trees were uprooted and snapped across the cattle pasture. A very large barn had significant roof damage storing hay had metal roofing peeled back and thrown several hundred yards downwind. A carport at the one story family residence was lifted up with an inordinate amount of insulation and building material was blown up to 500 yards northeastward. The trailer portion of an 18- wheeler...full of family storage...was pushed over and moved 10 yards. The air conditioning unit was moved approximately 35 yards to the northeast. A wheelbarrow was wrapped around a power line and blown through a fence. The front porch roof fell and pillars were scattered in the yard. Part of the homes roof was peeled off and bricks were blown off the side of the house. A power line was wrapped around a tree. The type of damage is consistent with the radar imagery of a linear line of storms pushing the rough the area from the west southwest to east northeast. Witnesses said they felt a pressure drop that lasted about 20 seconds.

Thunderstorm Wind, Barren

When
January 11, 10:20 AM CST
Where
Barren County, 1.77 mi NW of Glasgow
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.000, -85.920

Numerous trees were down across western and central Barren County in Park City and Glasgow.

Thunderstorm Wind, Barren

When
January 11, 10:35 AM CST
Where
Barren County, Glasgow Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.030, -85.950

A 50 kt gust was recorded at the Glasgow airport's AWOS site.

Thunderstorm Wind, Hart

When
January 11, 10:36 AM CST
Where
Hart County, 0.69 mi N of Munfordville
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.290, -85.900

There were numerous reports of power lines and trees down across Hart County.

Thunderstorm Wind, Green

When
January 11, 10:45 AM CST
Where
Green County, 0.69 mi S of Greensburg
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.260, -85.500

There were numerous trees reported down across the county.

Thunderstorm Wind, Taylor

When
January 11, 12:00 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.350, -85.350

Numerous trees were down in Taylor County.

Thunderstorm Wind, Monroe

When
January 11, 11:01 AM CST
Where
Monroe County, 0.55 mi W of Tompkinsville
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.700, -85.690

Broadcast media relayed a public picture of severe roof damage to a home near Tompkinsville.

Thunderstorm Wind, Clinton

When
January 11, 11:45 AM CST
Where
Clinton County, 0.89 mi NW of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.690, -85.140

A dispatcher reported numerous trees were down across the county.

Thunderstorm Wind, Madison

When
January 11, 1:24 PM EST to 1:26 PM EST
Where
Madison County, 1.54 mi NW of White Hall
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.833, -84.353

Significant roof damage occurred at the White Hall Historical Site.

Thunderstorm Wind, Madison

When
January 11, 1:24 PM EST to 1:26 PM EST
Where
Madison County, 0.62 mi S of Richmond
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.741, -84.299

Eastern Kentucky University reported several trees were blown down on campus.

Thunderstorm Wind, Jessamine

When
January 11, 1:25 PM EST to 1:28 PM EST
Where
Jessamine County, 0.88 mi NW of Nicholasville
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.880, -84.580

There were numerous reports of trees and power poles down causing power outages.

Thunderstorm Wind, Madison

When
January 11, 1:25 PM EST
Where
Madison County, 1.38 mi S of Ruthton
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.710, -84.430

A large barn sustained significant damage along Poosey Ridge Road.

Thunderstorm Wind, Clark

When
January 11, 1:29 PM EST to 1:33 PM EST
Where
Clark County, 1.57 mi E of Lisletown
Measured
85 kt (98 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.920, -84.251

Broadcast media showed pictures of barns flattened in the Boonesborough area.

Thunderstorm Wind, Madison

When
January 11, 1:35 PM EST
Where
Madison County, 0.9 mi ESE of Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.577, -84.284

A tree and debris were reported in the road at Old US Highway 25 and Highway 1016 in Berea.

Thunderstorm Wind, Madison

When
January 11, 1:36 PM EST to 1:37 PM EST
Where
Madison County, 2.36 mi SSE of Union City
Measured
80 kt (92 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.767, -84.189

The National Weather Service, in conjunction with Madison County KY EMA, conducted a storm damage survey in eastern Madison County. The most concentrated area of damage was located at 595 Charlie Norris Rd, where several large barns, a greenhouse, and the top of a silo all experienced major structural damage. All of the barn and silo damage was moved from the SW to the NNE at a distance of up to half a mile. The medium sized greenhouse had its entire roof structure destroyed. A single-wide mobile home was turned and rolled once or twice, with three people inside. The three people all sustained bruises and cuts, with the most significant being a female who was thrown into a fish tank and had to go the hospital. An old farmhouse adjacent to the mobile home sustained major roof damage as well. All across the property, there were uprooted and snapped trees. Across the street, on the west side of the road, a medium sized barn was completely destroyed.At 645 Charlie Norris Rd, there was extensive tree damage, especially cedar trees, along with outbuildings and barns. The home owner had recently built a new fence with posts in concrete, and some of these posts were leaning or lifted out of the ground. The owner was putting away a small John Deere tractor about a minute before the storm struck and the winds were so strong, it lifted the tractor almost a foot off the ground and rotated it approximately 60 degrees. A smaller house on the property experienced damage on the front porch, which had its foundation lifted, damaging the roof and gutter. The emergency manager in Clark County KY reported sporadic wind damage across the county, mainly in the form of tree damage. One of the most concentrated areas of damage was 470 Ford Hampton Rd in Winchester.

Thunderstorm Wind, Madison

When
January 11, 1:36 PM EST to 1:37 PM EST
Where
Madison County, 1.38 mi S of Union City
Measured
75 kt (86 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.780, -84.200

A mobile home was flipped over on Charlie Norris Road. Two occupants were inside with one person receiving minor injuries.

Hail, Monroe

When
January 13, 10:20 PM CST
Where
Monroe County, 2.66 mi SW of Harlan Xrds
Measured
1.25 in hail
Reported by
Public
Coordinates
36.620, -85.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873854, 873855, 873871, 873856, 873857, 873858, 873872, 873859, 873860, 873861, 873862, 873863, 873864, 874014, 873865, 873866, 873867, 873868, 873869, 873870, 873873.